|Stopping after 3 weeks, pro and cons.
Jun 28, 2003
Hi Docs. First of all I would like to thank you all (Dr. Wohl here and women specialists) for giving me support in this time of my life. Being pregrant should mean just relax and enjoy and you made it possible even being HIV+, demonstrating again that attitude is as important as meds. I'm the + woman that got amnio last week and asked for your experience about it. The amnio went fine, I'll have the results on July 4th. My question is the following. I started meds with a VL of 6000 and CD4 of 900. Didn't receive the latest results after 2+ weeks of treatment but they'll come soon. I had to start the therapy only to lower the VL before the amniocentesis. Now that's gone I'm considering stopping them and start again shortly before delivery (28/30 weeks) so to reduce my baby's exposure to meds. I'm actually taking AZT 250mg twice per day combined to Epivir twice per day, together with Iron, vitamin C and Folic Acid. I never missed a dose and as of today I don't register side effects. it's my understanding that: 75 of mother/child infections are happening in the last phase of the pregnancy or during delivery (I'll have a C section programmed), and that VL is a very important factor for the transmission itself. I also know that stopping meds can cause a viral rebound. Considering that since diagnosis ('99, infection happened in '97) my Vl have been usually between 1/3,000 with peeks of 6/7,000 what rebound should I expect? Would that represent a major risk for my baby than the meds exposure? Many thanks again for your assistance.
| Response from Dr. Wohl
As you know, I am no expert in the mamangement of the HIV+ pregnant woman, so I would also ask this question of those to whom I referred you previously. But, I would vote for you staying on your HIV therapy throughout the remainder of your pregnancy.
As you report, most of the mom to baby transmission of HIV occurs during delivery, but not all. You are tolerating the meds and likely have dropped your viral load significantly. Also, the data regarding perinatal prevention suggest starting meds during the third trimester - which should not be that far off for you, if I recall. Therefore, I would not risk a drug holiday if it will only be for a few short weeks.
I understand your concerns regarding the toxicity of the meds but in thousands of babies born to moms taking these drugs (and others) they have been found to be relatively safe, and certainly better tolerated than HIV. DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Cold Feet After Licking Penis Worried I Have HIV
- Itchy Balls After Touching Anus Sign Of HIV AIDS
- Itchy Rash After Sex With Hooker Sign Of HIV AIDS
- Pain In Penis After Reused Needle Worried I Have HIV
- Vomiting After Rimming Worried I Have HIV
- Can Hepatitis B Test Return A False Positive?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.